[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Infusion site failures increasing frequency

> I've just been catching up on the past couple day's emails and am
> confused about this topic of failing sites.  I don't understand this
> problem.  Why does it happen? I've been on the H-tron for 2 years
> and have always used Humalog (even b/f my pump days began).  I
> change my site about every 3-4 days (more often 4 than 3:-~) and
> never have a problem--except a couple times when it has somehow
> gotten a kink in it (and how/why does that happen anyway!?!) I'd
> like to understand why this happens and how the kind of insulin one
> uses helps the situation.  How does Novalog differ from Humalog?
> I've just never heard of this and was very surprised that many of
> you seem to be familiar with this issue.  Is it something that
> happens after being on the pump for a longer period of time than
> I've been on it?  Have you discovered your "remedies" with the help
> of your endo Dr. or on your own? I feel a bit clueless. --janet
> (Dxd: @3yrs, D:24yrs, H-tron pumper: 2 yrs)

The incidence of this kind of problem is thought to be about 6% of 
the population based on the data we've collected over the last few 
years. The cause is not really know since nobody will research it, 
but a good guess is that it is a mild allergy to either the foreign 
shaped insulin molecule of the insulin analog or one of the 
components of the buffer. My vote is for the former. The data is 
pretty good for Humalog, there is very little data for Novolog. Since 
most people are not sensitive to both insulin analogs, the chances of 
getting further good data are poor. It's easy to switch insulin 
analogs so confirming that the sensitivity problem exists is 
difficult from a data collection standpoint.

Symptoms: (not all are present)
consistently higher bg's 36-48 hours after insertion
bolus for highs not effective or as effective
reddness around the cannula at the infusion site (Sil/Tender/Comfort)
activity time is WAY off the expected. i.e. bolus consistently takes 
    hours instead of minutes to take effect
erratic bg control + some of above

confirmation is easy by switching to REGULAR insulin or Velosulin for 
a couple of weeks. If all of the above go away immediately, it's a 
good bet that the insulin analog caused the problem. Since the advent 
of Novolog, most people just switch the that if there is a hint of a 
problem -- thus making it hard to really determine if the problem 
existed at all. After all, who wants to switch back to confirm that 
their insulin doesn't work for them??? A few people that have used 
Novolog have reported similar problems. Since there are many fewer 
people on Novolog at this point, it is difficult to generate any 
meaningful statistics about the incidence of sensitivity. Reported 
problems with both H and V are few and far between now, probably 
because people switch first and don't say anything.

For more info on this subject, search ALL the US mail archives for 
the word pair     HUMALOG   VELOSULIN

email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml